Despite Evidence That Tasigna Accelerates Atherosclerosis, Novartis Does Little To Warn Doctors And Patients In The US
In a recent article, "Tasigna Side Effects Include Ischemic Cerebrovascular Events, Ischemic Heart Disease, And Peripheral Arterial Occlusive Disease", our primary focus was on the difference between Tasigna drug safety warnings provided by Novartis in Canada (more) as opposed to the US (less).
For this article we take a closer look at what had been discussed in the medical literature about the atherosclerosis side effect associated with Tasigna (nilotinib) no later than April 2013. We are doing this review because it was during April 2013 that Novartis Pharmaceuticals Canada Inc. took these actions:
- Sent a so-called "Dear Doctor" letter in Canada (but not the US) warning about some serious side effects associated with Tasigna; and,
- Issued a Tasigna drug label change in Canada (but not the US) with new information concerning those Tasigna side effects.
For that purpose, we have selected a Letter to the Editor published online April 22, 2013 by the medical journal Leukemia, which was written by Ayalew Tefferi, MD, of the Mayo Clinic's Division of Hematology within its Department of Medicine at Rochester, Minnesota.
In his Letter, called "Nilotinib treatment-associated accelerated atherosclerosis: when is the risk justified?", Dr. Tefferi primarily commented on an earlier article which had been published online by Leukemia in March 2013.
That earlier article, by TD Kim and several others, was titled "Peripheral artery occlusive disease in chronic phase chronic myeloid leukemia patients treated with nilotinib or Imatinib." In summary, it reported the prevalence of PAOD in tyrosine kinase inhibitor (TKI)-treated patients with chronic myeloid leukemia (CML).
Dr. Tefferi sets the stage, so to speak, by starting his Letter in this manner:
Atherosclerosis is the leading cause of death and morbidity in developed countries and is the culprit behind coronary artery disease (CAD), cerebral vascular disease (CVD) and peripheral artery occlusive disease (PAOD). Atherosclerosis leads to segmental narrowing and occlusion of arteries....
Strictly Confidential, No Obligation.
Thereafter, Dr. Tefferi begins his comments about the March 2013 article by TD Kim and several others:
In the second part of their study, Kim et al. reviewed 27 cases of TKI treatment-associated overt PAOD accrued from several collaborating centers and discovered that all but one of these patients were exposed to [Tasigna (nilotinib)] therapy, including 20 patients who were receiving [Tasigna (nilotinib)] as first- or second-line treatment of CP-CML. These events were severe enough to require percutaneous transluminal angioplasty in 33.3% of the cases, stent implantation in 22.2%, amputation in 22.2% and surgery in 18.5%. [Footnote omitted]
Next, Dr. Tefferi expands his scope of analysis to other medical journal reports about Tasigna and atherosclerosis-related diseases associated with this Novartis leukemia drug:
The observations from Kim et al. are consistent with those of earlier and more recent reports associating [Tasigna (nilotinib)] with accelerated atherosclerosis. Aichberger et al. reported a 33% incidence of PAOD, myocardial infarction, spinal infarction or subdural hematoma, among 24 CML patients treated with [Tasigna (nilotinib)]. Tefferi et al. described two patients who experienced sudden death or severe PAOD/CAD; continued [Tasigna (nilotinib)] treatment in the latter patient was associated with rapid progression of intra- and extracranial atherosclerosis leading to stroke. Most recently, Levato et al. reported their single-institution experience with 82 CML patients treated with imatinib (n=55) or [Tasigna (nilotinib)] (n=27); four (14.8%) [Tasigna (nilotinib)]-treated patients developed severe PAOD or other vascular disease. In contrast, none of the 55 imatinib-treated patients developed PAOD and only one experienced myocardial infarction, despite a longer median duration of treatment with imatinib (79.5 months) vs [Tasigna (nilotinib)] (21.5 months). [Footnotes omitted]
In turn, Dr. Tefferi makes this relatively strong statement, which probably gave rise to the caption attributed to this April 2013 Leukemia Letter to the Editor by Tefferi:
Taken together, the above observations strongly implicate [Tasigna (nilotinib)] therapy as being proatherogenic. Regardless of what the underlying mechanisms for this might be, the question is whether or not it is necessary or appropriate to subject newly diagnosed patients with CP-CML to this risk [of atherosclerosis associated with Tasigna (nilotinib)], considering the remarkable efficacy and safety of imatinib therapy.
In closing this article, I will point out that in the US there still has not been any "Dear Doctor" letter sent nor any Tasigna drug label change made by Novartis Pharmaceuticals Corporation regarding atherosclerosis, despite the actions taken by its Canadian counterpart during April 2013.
We are currently investigating Tasigna drug injury cases against Novartis for US patients who have developed atherosclerosis-related diseases such as strokes, heart attacks, and amputations, as well as certain other Tasigna side effects.
DrugInjuryLaw.com: Medical & Legal Information About Drug Side Effects (All website content by attorney Tom Lamb)
Drug Injury Case Evaluation - Free. Confidential. No Obligation. (Case review done by attorney Tom Lamb)